DefinitionThis section has been translated automatically.
Antibiotics are among the most frequently prescribed pharmaceuticals worldwide. Among these, amoxicillin reached the top position (data of the Paul-Ehrlich-Gesellschaft für Chemotherapie e.v.).
Antibiotic allergies, like other drug allergies, are defined as reactions to drugs in which IgE- or T-cell-mediated immunological mechanisms are detectable or at least very likely.
Immediate reactions: In principle, antibiotics can trigger all types of allergic reactions. Most common are immediate reactions with cutaneous (urticaria/angioedema) and/or respiratory symptoms (rhinitis, bronchial asthma) and anaphylactic reactions. Knowledge and management of antibiotic hypersensitivity are thus of great clinical importance. Among the cutaneous hypersensitivity reactions triggered, the immediate reactions to betalactam antibiotics, to sulfonamides and fluoroquinolones are in the foreground.
Late reactions: In the case of late reactions, various mechanisms are involved. Mechanisms involving T cells (type IV reactions), cytotoxic T cells and NK cells are considered. Clinical manifestations include maculo-papular drug exanthema, severe cutaneous drug reactions (SCAR) such as erythema multiforme, Stevens-Johnson syndrome, toxic epidermal necrolysis (TEN) and drug reaction with eosinophilia and systemic symptoms (DRESS).
ClassificationThis section has been translated automatically.
According to the time of occurrence:
- cutaneous or respiratory immediate reactions (occurring within minutes or hours; by far the most common type of reaction)
- Delayed reactions (occurrence within > 24 hours)
You might also be interested in
General informationThis section has been translated automatically.
Antibiotics are the frequent trigger of a drug hypersensitivity reaction in adults and children. Studies on the incidence of drug allergies in hospitalized patients, identified 30-50% of cases, antibiotics as the probable cause (Gamboa PM 2009), most commonly penicillins and 1st/2nd generation cefalosporins. Beta-lactams are responsible for 55-90% of all antibiotic reactions (Tong BY et al. 2011).
Clinical pictureThis section has been translated automatically.
Betalactam antibiotics have no common allergenic determinants, although the chemical-pharmacological group name suggests that they do. Thus, allergic reactions to the beta-lactam ring are rare. In most cases the allergenic component is defined by the side chain. Thus, the exactly identical side chains of amoxicillin and cefaxdroxil lead to a high cross-reactivity. This also concerns Ampicillin, Cefalexin and Cefaclor.
Macrolides: The group of macrolide antibiotics includes e.g. erythromycin, clarithromycin, roxithromycin, azithromycin and telithromycin. Allergic reactions are rare.
Lincosamides: The only available member of this group is clindamycin. Allergic (late) reactions are not rare. Classic maculo-papular or pustular exanthema are observed. More rare are localized drug-related intertriginous and flexural exanthema, localized inflamed skin. Late readings of clindamycin intracutaneous/epicutaneous tests have only a low diagnostic sensitivity (Klimek L et al 2017). The diagnosis can only be confirmed by an oral provocation test.
Sulfonamide antibiotics: This group of drugs are derivatives of aminobenzenesulfonic acid (sulphanilic acid). 2 substances are available: sulfadiazine (with pyrimethamine against toxoplasmosis) and sulfmethoxazole (with trimethoprim = cotrimoxazole). In up to 4% of patients allergic ADRs (maculo-papular and bullous exanthema, hypersensitivity syndromes, more frequent in HIV patients.
Tetracyclines: All tetracyclines have a photosensitizing effect. Rare are maculo-papular exanthema against tetracycline, doxycycline, minocycline. Fixed drug reactions are most frequently observed.
Fluroquinolones (gyrase inhibitors): After norfloxacin, ciprofloxacin, ofloxacin and levofloxacin, anaphylaxis-like immediate reactions are described. The allergenic determinant of complex molecular structures is unknown. Fluroquinolones have histamine-liberating properties. A generalized flush (red man syndrome) may occur with rapid infusion speed. Whether an allergy applies to only one member or to the whole group can only be clarified by an oral provocation.
DiagnosisThis section has been translated automatically.
Immediate reactions: Careful anamnesis, skin tests, stationary placebo-controlled provocation procedures in emergency situations, laboratory tests: the determination of IgE antibodies are the only relevant laboratory tests for antibiotic allergies. There are commercially available test formulations against penicilloyl G, penicilloyl V, ampicilloyl and amoxicilloyl which achieve a sensitivity of up to 74% (Torres MJ et al. 2003). Only a few specific antibody assays are available for the diagnosis of cefalosporin-iduced allergies, e.g. for Cefaclor (Klimek L et al. 2017). Intracutaneous testing is also useful: concentration 1:10. Intracutaneous testing is not possible with tablets. They can only be pricked (pulverize tablet in a mortar and suspend with physiological saline solution). The basophil activation test or the lymphocyte transformation test have little clinical relevance. Nasal or bronchial provocations are also possible in the case of respiratory reactions (Wedi B 2017). In the case of severe index reactions, a careful risk assessment must be carried out. Cross-reactions must be excluded. Alternatively, evasion tests are recommended.
Late reactions: Careful anamnesis, skin biopsy, epicutaneous testing, stationary placebo-controlled provocation procedures (gold standard), laboratory tests (usually only minor relevance e.g. LTT). Alternatively, evasion tests are recommended.
Note(s)This section has been translated automatically.
Drug reactions to antibiotics are described inconsistently as hypersensitivity, hypersensitivity, idiosyncrasy, intolerance. Internationally, the term hypersensitivity or hypersensitivity is most commonly used. Hypersensitivity to antibiotics is particularly frequent in combination with infections, such as during simultaneous infectious mononucleosis (10th day exanthema), cytomegaly and lymphatic leukemia (Renn CN et al. 2002). In these constellations, "genuine" antibiotic sensitization, e.g. to ampicillin, can only be detected in a small proportion of patients.
Up to 10% of the total population are of the opinion that they have a penicillin allergy. If these questionable allergies are subsequently tested, >80% of these assumptions prove to be unfounded (Solensky R et al. 2002).
LiteratureThis section has been translated automatically.
- Blumenthal KG et al (2017) Adverse and Hypersensitivity Reactions to Prescription Nonsteroidal Anti-Inflammatory Agents in a Large Health Care System. J Allergy Clin Immunol Pract 5:737-743
- Kowalski ML et al (2011) Hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDs) -classification, diagnosis and management: review of the EAACI/ENDA (#) and GA2LEN/HANNA*. Allergy 66:818-29.
- Gamboa PM (2009) The epidemiology of drug allergy-related consultations in Spanish Allergology services: Alergológica-2005.J Investig Allergol Clin Immunol. 2009;19 Suppl 2:45-50.
- Klimek L et al. (2017) The two sides of the "antibiotic allergy medal": clearly diagnose or safely exclude. Allergo J Int 26: 212-218
- Renn CN et al (2002) Amoxicillin-induced exanthema in young adults with infectious mononucleosis: demonstration of drug-specific lymphocyte reactivity. Br J Dermatol 147:1166-1170.
- Solensky R et al (2002) Lack of penicillin resensitization in patients with a history of penicillin allergy after receiving repeated penicillin courses. Arch Internal Med 162:822-826.
- Thong BY et al (2011) Epidemiology and risk factors for drug allergy. Br J Clin Pharmacol 71:684-700.
- Torres MJ et al (2003) Diagnosis of immediate allergic reactions to beta-lactam antibiotics. Allergy 58:961-972.1